Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2016, Article ID 5103471, 3 pages
http://dx.doi.org/10.1155/2016/5103471
Case Report

Bupropion Induced Hyponatremia in an Elderly Patient: A Case Report and Review of the Literature

New York Medical College, Westchester Medical Center, 100 Woods Road, Valhalla, NY 10595, USA

Received 21 March 2016; Accepted 26 May 2016

Academic Editor: Shusuke Numata

Copyright © 2016 Sahil Munjal and Yvette Smolin. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We present the case of a 72-year-old female with a major depressive episode who developed hyponatremia associated with bupropion. In reviewing the literature, there are only a few case reports which pertain to this topic. The clinical symptoms of hyponatremia can be misinterpreted as a worsening of the primary psychiatric illness and can lead to potentially serious consequences if not fully evaluated. We recommend that clinicians should be well aware of this side effect and that sodium levels should be checked within the first 2 weeks after initiating treatment in patients, especially those with additional risk factors for hyponatremia, such as older age, female sex, diuretic use, low BMI, and unexplained mental status changes at any time during treatment with antidepressants. The risk for hyponatremia associated with mirtazapine appears to be low and its use can be helpful in patients who have developed hyponatremia induced by other antidepressants and who experienced symptoms of weight loss and insomnia.